DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Ototoxicity of ear drops: a clinical perspective.

Author(s): Linder TE, Zwicky S, Brandle P

Affiliation(s): Department of Otorhinolaryngology, University Hospital Zurich, Switzerland.

Publication date & source: 1995-09, Am J Otol., 16(5):653-7.

Publication type: Case Reports; Review

Although experimental data confirm the presence of ototoxicity due to topical ear drops, the clinical relevance still remains debatable. Only few case reports document sensorineural hearing loss (SNHL) attributable to ototopical preparations in patients with chronic otitis media. A careful review of 134 patients charts evaluated between 1953 and 1995 for possible antibiotic related ototoxicity revealed two patients with bilateral profound SNHL attributable to excessive administration of framycetin- and polymyxin-containing ear drops in the presence of tympanic membrane perforation. Although ototopical preparations are widely used, they rarely induce SNHL. The authors emphasize patient education, application of topical ear drops using soaked gauze strips, and documentation of the patients hearing status at the beginning of the treatment regimen.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017